Minnesota, 2024Damaging Wind in Minnesota, June 12, 2024
June 12, 2024 · NWS FSD · 1 event in 1 county or zone
A cluster of thunderstorms developed in a warm air advection regime with 1500 J/kg elevated MUCAPE and 35 knots of effective shear. An isolated stronger cell developed across southwest Minnesota and produced damaging wind.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cluster of thunderstorms developed in a warm air advection regime with 1500 J/kg elevated MUCAPE and 35 knots of effective shear. An isolated stronger cell developed across southwest Minnesota and produced damaging wind.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 12, 5:41 AM CST, 4 hours 33 minutes earlier. Its key messages:
- Hot and potentially muggy conditions today will promote the development of scattered showers and thunderstorms throughout the day with the better chances expected in the morning to early afternoon. A few storms could become strong to severe.
- Near to above normal temperatures will continue into the new week with daily highs expected to peak the upper 70s to 80s.
- Confidence continues to increase in more widespread rain chances by Saturday with periodic chances continuing into the early parts of next week.
Area forecast discussion, Jun 12, 5:41 AM CST, 4 hours 33 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
641 AM CDT Wed Jun 12 2024
.KEY MESSAGES...
- Hot and potentially muggy conditions today will promote the
development of scattered showers and thunderstorms throughout
the day with the better chances expected in the morning to
early afternoon. A few storms could become strong to severe.
- Near to above normal temperatures will continue into the new
week with daily highs expected to peak the upper 70s to 80s.
- Confidence continues to increase in more widespread rain
chances by Saturday with periodic chances continuing into the
early parts of next week.
&&
.DISCUSSION...
Issued at 325 AM CDT Wed Jun 12 2024
The Short Term (Today & Tonight):
A hot and potentially muggy day is ahead. Taking a look at satellite
imagery, mostly clear and quiet conditions continue this mornings as
most areas wake up to temperatures in the in the low to mid 60s with
dew points in the 50s. Shifting gears to our precipitation chances,
the quiet conditions will likely be short lived as warm air
advection (WAA) strengthens ahead of a lifting mid-level trough
shortly after daybreak this morning. This along with a strengthening
LLJ will likely cause clusters of showers and potentially
thunderstorms to develop west of the James River as our elevated
instability climbs towards 1000 J/kg between 12z-15z this
morning. As this developing cluster of showers thunderstorms
push eastwards towards the I-29 corridor, can't completely rule
out a stronger storm or two by the late morning (15z-18z) as
mid-level lapse rates approach 7 degrees C/km. This along with
increasing instability (1500-2000 J/kg) and 30-40 kts of 0-6 km
shear should be a conducive environment for large hail
development up to half dollar size. Looking aloft, the surface
cold front will then drift southeastwards throughout the day and
into the evening hours. Ahead of it, southerly to southwesterly
surface winds will increase as better mixing is achieved
resulting in wind gusts between 20-30 mph by the afternoon
hours.
With a westerly component of the wind in play and strengthening
WAA advection aloft, expect our temperatures and dew points to
respond accordingly as highs peak in the upper 80s to upper 90s
across the area. This along with dew points in the 60s will make
for some sticky conditions outside for most of the afternoon as
heat indexes approach the low to upper 90s with some low
potential (<10%) for values up to 100 degrees in some spots
along the Missouri and James River Valleys. With this in mind,
make sure to stay hydrated and to wear lighter clothing if
possible. Looking at our afternoon potential, high resolution
guidance has started to shy away from any afternoon develop
mostly due to the development of a strong cap as the warm sector
moves overhead. While there is still some potential for some
gradual development east of I-29 ahead of the cold front, mostly
thinking the cap will keep things confined to light to moderate
showers than true thunderstorms which has resulted in decreased
confidence in our afternoon potential. However, IF (and it a
big if) a few accelerating updrafts are able to overcome the
cap with the help a low-level boundary; these parcels would have
access to about 2000-3000+ J/kg of MLCAPE and 40-45 kts of deep
layer shear which would be conducive for up to 2 inch hail and
damaging winds in excess of 70 mph. Lastly, while widespread
heavy rain isn't expected; accumulations up a quarter inch will
possible under developing convection. By tonight, conditions
should begin to clear behind the cold front as temperatures drop
into the upper 50s to mid 60s for the night.
The Long Term (Thursday-Tuesday):
Heading into the extended period, a few light to moderate showers
will likely develop closer to daybreak on Thursday as a subtle
shortwave slides just north of our area. While only light
accumulations are expected, most of the developing activity should
be focused north of I-90. With a shift to northerly to northwesterly
surface winds and plenty of cold air advection (CAA) aloft, surface
temperatures will decrease heading into the weekend as a surface
high approaches the region. As a result, daily highs will likely
only peak in the low to mid 80s on both Thursday and Friday. Our
attention will then pivot to the Colorado Rockies by Friday night as
a series of mid-level shortwaves lifts northeastwards towards our
area setting up more widespread precipitation chances through
Saturday. While exact details remain uncertain due to variability
among deterministic guidance, ensemble guidance continues to show
low to medium confidence (30%-50%) in up to half an inch of QPF
across our area. Nonetheless, most of the developing activity
should be out of the area by sometime Sunday morning as quieter
conditions return with the arrival of a mid-level ridge.
From here, long-range deterministic guidance begins to diverge in
potential solutions as large-scale height rises shift us to
southwesterly flow pattern aloft. Some deterministic guidance
does show some potential for periodic rain chances on Monday and
Wednesday. However, with the variance among solutions its too
early to tell how things will pan out. As a result, left the
default NBM POPs in the extended period. Lastly, temperatures
will continue to trend above normal heading into the early parts
of next week with highs expected to be largely in the low to
upper 80s from Sunday through Tuesday with a few low 90s
possible across northwestern IA.
&&
.AVIATION /12Z TAFS THROUGH 12Z THURSDAY/...
Issued at 627 AM CDT Wed Jun 12 2024
Mostly VFR conditions with occasional MVFR conditions are
expected this TAF period mostly due to developing showers and
thunderstorms throughout the day. Taking a look across the
area, mostly clear conditions continue with a few scattered
showers and thunderstorms developing mostly north of the Hwy-14
corridor and west of the James River this morning. As we head
throughout the day, we could see some scattered activity develop
along the I-90 through the late morning then additional develop
in southwestern MN this afternoon which could lead to temporary
MVFR visibilities through this evening. Lastly, southerly to
southwesterly winds will increase throughout the day with gusts
between 20-30 mph possible.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&
DISCUSSION...Gumbs
AVIATION...Gumbs
Hazardous weather outlook, Jun 12, 3:07 AM CST, 7 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
407 AM CDT Wed Jun 12 2024
SDZ038-050-052-053-057>060-063>065-068-130915-
Beadle-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Hanson-
Charles Mix-Douglas-Hutchinson-Bon Homme-
407 AM CDT Wed Jun 12 2024
This Hazardous Weather Outlook is for central South Dakota, east
central South Dakota, south central South Dakota and southeast
South Dakota.
.DAY ONE...Today and tonight.
Scattered showers and thunderstorms will be possible from the
morning to early afternoon. A few storms may become severe with large
hail up to half dollar size and damaging wind gusts up to 60 MPH
being the primary threats.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Periodic shower and thunderstorm chances will continue into early
next week with more widespread chances possible by Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ039-040-054>056-061-062-066-067-069>071-130915-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Kingsbury-Brookings-Miner-Lake-Moody-
McCook-Minnehaha-Turner-Yankton-Union-
407 AM CDT Wed Jun 12 2024
This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, east central South
Dakota and southeast South Dakota.
.DAY ONE...Today and tonight.
Scattered showers and thunderstorms will be possible mostly east of
the James River throughout the day. A few storms may become severe
with large hail around 2 inches in diameter and damaging wind gusts
up to 70 MPH being the primary threats.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Periodic shower and thunderstorm chances will continue into early
next week with more widespread chances possible by Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Thunderstorm Wind, Murray
- When
- June 12, 10:14 AM CST to 10:16 AM CST
- Where
- Murray County, 6.69 mi NNW of Currie
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Utility Company
- Coordinates
- 44.160, -95.720
Four power poles were damaged by thunderstorm winds and resulted in loss of power to substations and a brief power outage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Minnesota, June 12 to 13, 2024$2.1 million · EF2 · 94 events
- Wildfire in Arizona, June 12 to 15, 2024$3.0 million · 1 event
- Damaging Winds in Iowa, June 12, 2024$171,000 · 65 kt wind · 10 events
- Damaging Winds in Wisconsin, June 12, 2024$91,000 · 56 kt wind · 4 events
- Flash Flood and Hail in Iowa, June 12, 2024$40,000 · 3.5 in hail · 9 events
- Hail and Damaging Winds in Minnesota, June 12, 20241.75 in hail · 29 events
- Tornado in Florida, June 12, 2024EF1 · 1 event
- Flooding in Florida, June 12, 2024$30,000 · 2 events
- Flash Flooding in Texas, June 12, 2024$25,000 · 4 events
- Hail and Damaging Wind in South Dakota, June 12, 20242 injured · 1 in hail · 3 events
- Hail and Damaging Winds in Minnesota, June 12, 20242 in hail · 11 events
- Hail and Damaging Wind in South Dakota, June 12, 20241.75 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1190925.